Heart Disease Expert Forum
getting off prescription drugs
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

getting off prescription drugs

Now that I know all about the dangers of prescription drugs, and can see that my husband's health and vitality has declined since he started taking them four years ago, I want to get my husband off prescription drugs for high blood pressure. What should I do?
Related Discussions
242508_tn?1287427246
As a physician I would not recommend that you stop his medicaitons.  One exception to that is that if he has not yet tried to control his blood pressure with diet and exercise (look up the DASH diet online) at which point he could try this with the assisstance of his primary care physician.  Abruptly stopping the blood pressure meds may lead to dangerously high blood pressure that can lead to complications such heart attack or stroke.  Talk to you PCP before doing anything with his meds.    
4 Comments
Blank
63984_tn?1385441539
I have a hunch your post will get lots of attention!  I'm not a health professional so please take what I am saying with that caveat in mind.  
The first thing I would do: decide if you really want to accept the risk of taking someone else off of drugs that have life-saving potential.  There are dangers, certainly, when prescription drugs are administered, but often the benefits far exceed the risks taken.  Many blood pressure drugs have very few negative side effects.  What drugs are you referring to?   Also, are you sure that the drugs have affected your husband's health and vitality or have diseases associated with high blood pressure been the cause?  Is there a particular side effect that is troublesome?  Have you discussed the risky process of drug withdrawal with a medical doctor?  Finally, what source material are you using to determine that prescription drugs are so dangerous?  
One of my family members is dealing with the guilt of taking a loved one off of heart medications, something she read on the internet was her motivation.  After her husband's passing she is dealing with some guilt issues, rightly or wrongly.
Please, give this matter lots of thought using good science, not hearsay.    
Blank
Avatar_m_tn
Uncontrolled BP is one of the leading causes of kidney failure among many other health problems.  It is very important to control BP.  If it can't be controlled with diet, exercise, and lifestyle changes, you must use medication.

A little known fact is that uncontrolled BP is as big a root cause of coronary artery disease as lipid imbalances.  If you have CAD, it's very important to control both lipids and BP.

That said, there are at least 60 different BP meds.  Some work well for some people, others don't.

The cheapest are beta blockers and diuretics because they are off patent.   I personally wouldn't take a diuretic because I don't think that it's a good idea to eliminate water from your system.  I had severe side effects from a beta blocker, so I tried other meds.

What I did years ago was discuss different BP meds with my doctor and try them until I found a good solution with minimum side effects.  I ended up on a combination of Altace and Norvasc which has worked well for me for sevaral years.

Blank
Avatar_n_tn
My mom has had high blood pressure and has been rushed to the hospital 3 times in 2 weeks . She is experiencing episodes of high BP on a daily basis . It starts out with her face and neck turning beat red , she gets really hot and has to step out side . this last for about 2 to 5 minutes once she gets air or steps outside she feels better . ( Cold in Ohio ) In the past 3 months she has been diganosed with high cholesterol , High blood pressure , slight increase of enyzemes in paincrease and a thyroid problem  . She has lower back pain also has pain in her right hip when she sleeps this by the way occurs at night also when she is sleeping . She feels exhausted after her BP spikes . Once in the ER they send her home because they stablize the BP her DR. has no clue to what this might be ? If any one has experienced this I would greatly appreciate any input. She is on cholesteral and BP Medication . She is 56 and at first they were saying Menopause ?she currently is not on any hormones . I think this is much more than menopause ! Please help !
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank